Nebraska, 2016

Hail and Damaging Winds in Nebraska, July 26, 2016

July 26, 2016 · NWS CYS · 12 events in 4 counties and zones

Thunderstorms produced large hail and damaging winds across portions of the Nebraska Panhandle.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Thunderstorms produced large hail and damaging winds across portions of the Nebraska Panhandle.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jul 26, 11:45 AM MST, 3 hours 37 minutes earlier.

Area forecast discussion, Jul 26, 11:45 AM MST, 3 hours 37 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1245 PM MDT TUE JUL 26 2016

.UPDATE...

&&

.SHORT TERM...(Today through Wednesday night)
Issued at 304 AM MDT Tue Jul 26 2016

Main forecast concerns Today and Wednesday will be the threat of
thunderstorm activity and the position/speed of a surface cold
front forecast to push into the forecast area. A broad upper level
high pressure south of Wyoming will continue to retrograde
westward into the eastern Great Basin region today. This will
allow some jet energy and a weak frontal boundary to drift a bit
further south across central Wyoming today. Surface trough
currently extends from north of Douglas near Gillette...southward
along the Front Range of the Rockys. This surface trough will
serve as a weak dryline with a high moisture gradient along the
boundary. LAPS surface analysis shows a surface low over northeast
Wyoming. This low will slowly drift southeast across the area
today and will aid the development of thunderstorms. A few strong
to marginally severe thunderstorms are expected east of a line
from Lusk to Scottsbluff Nebraska where the highest instability
will be along with the most favorable shear profiles. Strong
winds/hail/frequent lightning are the main concerns into this
evening. Further south...just a general risk of thunderstorms is
expected along the dryline-like boundary as it gradually moves
eastward through the afternoon. Activity is expected to move east
of the forecast area while another round of showers and isolated
thunder is possible further west tonight as a 700KT jet max and
surface cold front begins to move south into east central Wyoming
and the northern Nebraska panhandle. Kept POP around 15 to 20
percent after midnight...mainly well north of I80.

For Wednesday...Models all show the surface cold front pushing
southward and eventually stalling along the Laramie Range
Wednesday night. With cooler air aloft moving into the area under
northwest flow and some jet energy...expect a pretty good chance
of widely scattered or scattered thunderstorms along and east of
the Laramie Range/I-25 corridor Wednesday afternoon through late
Wednesday evening. Strong to severe thunderstorms are also
possible in these areas as well...especially if there is limited
cloud cover. Kept POP between 25 to 40 percent across the eastern
plains into western Nebraska with a better chance at organized
sustained convection through Wednesday evening. Temperatures will
begin to lower a few degrees on Wednesday...but highs will remain
in the mid to upper 80's before lowering late in the afternoon.

.LONG TERM...(Thursday through Tuesday)
Issued at 304 AM MDT Tue Jul 26 2016

The upper ridge sets up shop over the desert southwest through
Tuesday with periodic shortwave energy moving east across Wyoming
and western Nebraska. With the upper high over central Nevada on
Thursday we see a shortwave driving southeast across Wyoming and
western Nebraska Thursday afternoon producing scattered showers
and thunderstorms during the afternoon and evening hours.
Weak shortwave ridging Friday results in lower PoPs in the
isolated category through the weekend for afternoon convection,
then we see the upper ridge start to move east with southwesterly
upper flow returning by Tuesday as a stronger shortwave starts to
drive east from Idaho possibly resulting in eventual higher PoPs
by early next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1222 PM MDT Tue Jul 26 2016

Main concern to aviation ops will again be trying to pin timing
and strength of thunderstorm activity this afternoon and early
evening. Thunderstorm coverage will be isolated. Sites with the
best chance to see thunderstorms will be the western Nebraska
Panhandle, but still not confident enough to elevate to anything
above VCTS. A few storms may become strong-severe in this same
area later today. Convection will wane by 02-03z.

&&

.FIRE WEATHER...
Issued at 304 AM MDT Tue Jul 26 2016

Fire weather concerns will be low across the majority of the area
today...but near critical conditions are possible across portions
of FWZ 301 and western 303 and 304 due to low humidities and west
to northwest winds gusting between 20 to 25 MPH at times. Coverage
of showers and thunderstorms will increase over the next few days
through Friday with minimal concerns for the rest of the week.

&&

.CYS Watches/Warnings/Advisories...
WY...None.
NE...None.
&&

SHORT TERM...TJT
LONG TERM...JG
AVIATION...CAH
FIRE WEATHER...TJT
Hazardous weather outlook, Jul 26, 3:24 AM MST, 11 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
424 AM MDT TUE JUL 26 2016

WYZ101>119-271215-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
424 AM MDT TUE JUL 26 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
WYOMING.

.DAY ONE...TODAY AND TONIGHT

WIDELY SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE MOUNTAINS
AND I-25 CORRIDOR EARLY THIS AFTERNOON. THESE THUNDERSTORMS WILL
GRADUALLY MOVE EAST ACROSS THE HIGH PLAINS THROUGH THIS EVENING.
BRIEF HEAVY RAINFALL...FREQUENT LIGHTNING...AND GUSTY WINDS ARE
POSSIBLE WITH THESE THUNDERSTORMS THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS WILL INCREASE IN COVERAGE BY MID TO LATE WEEK WITH
AN INCREASING THREAT OF SEVERE THUNDERSTORMS ON WEDNESDAY AND
THURSDAY...ESPECIALLY ALONG AND EAST OF INTERSTATE 25.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED.

NEZ002-003-019>021-054-055-095-096-271215-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
424 AM MDT TUE JUL 26 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN
NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS EASTERN WYOMING AND
MOVE SOUTHEAST INTO WESTERN NEBRASKA THIS AFTERNOON AND INTO THIS
EVENING. SOME THUNDERSTORMS MAY BECOME STRONG AND CONTAIN
HAIL...STRONG GUSTY WINDS...AND HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS WILL INCREASE IN COVERAGE BY MID TO LATE WEEK WITH
AN INCREASING THREAT OF SEVERE THUNDERSTORMS ON WEDNESDAY AND
THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED.

In the hours before

Special weather statement, Jul 26, 1:14 PM MST, 2 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
214 PM MDT TUE JUL 26 2016

WYZ118-119-262100-
EAST LARAMIE COUNTY WY-CENTRAL LARAMIE COUNTY WY-
214 PM MDT TUE JUL 26 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LARAMIE COUNTY UNTIL
300 PM MDT...

AT 213 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
HILLSDALE...OR 15 MILES EAST OF CHEYENNE...MOVING EAST AT 30 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
PINE BLUFFS...BURNS...HILLSDALE AND CARPENTER.

THIS INCLUDES INTERSTATE 80 IN WYOMING BETWEEN MILE MARKERS 375 AND
402.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

LAT...LON 4106 10458 4124 10458 4129 10406 4100 10407
      4100 10437
TIME...MOT...LOC 2013Z 269DEG 24KT 4115 10448

HAMMER
Special weather statement, Jul 26, 2:20 PM MST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
320 PM MDT TUE JUL 26 2016

WYZ104-105-109>115-270000-
FERRIS/SEMINOE/SHIRLEY MOUNTAINS-SHIRLEY BASIN-
CENTRAL CARBON COUNTY-NORTH SNOWY RANGE FOOTHILLS-
SOUTHWEST CARBON COUNTY-SIERRA MADRE RANGE-
UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-LARAMIE VALLEY-
INCLUDING THE CITIES OF...SEMINOE DAM...MEDICINE BOW...
SHIRLEY BASIN...RAWLINS...ARLINGTON...ELK MOUNTAIN...BAGGS...
SARATOGA...ENCAMPMENT...CENTENNIAL...ALBANY...BOSLER...LARAMIE
320 PM MDT TUE JUL 26 2016

SCATTERED SHOWERS WILL AFFECT AREAS WEST OF THE LARAMIE RANGE
THROUGH 600 PM MDT THIS EVENING. A FEW OF THESE SHOWERS COULD
PRODUCE WINDS IN EXCESS OF 50 MPH. IF THREATENING WEATHER
APPROACHES YOUR AREA...SECURE ANY LOOSE OBJECTS AND SEEK SHELTER
INDOORS UNTIL THE STORMS PASS.

HAMMER
Special weather statement, Jul 26, 2:45 PM MST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
345 PM MDT TUE JUL 26 2016

WYZ108-118-119-262230-
EAST LARAMIE COUNTY WY-GOSHEN COUNTY WY-CENTRAL LARAMIE COUNTY WY-
345 PM MDT TUE JUL 26 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GOSHEN AND
NORTHEASTERN LARAMIE COUNTIES UNTIL 430 PM MDT...

AT 345 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
MERIDEN REST AREA...OR 34 MILES SOUTH OF TORRINGTON...MOVING EAST AT
15 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LA GRANGE...ALBIN AND MERIDEN REST AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

LAT...LON 4151 10444 4169 10438 4166 10406 4138 10406
TIME...MOT...LOC 2145Z 282DEG 11KT 4157 10428

HAMMER

The radar

The Cheyenne radar (KCYS), 77 km away, was scanning. The volume nearest the first event began at 22:19 UTC.

Open the radar archive at this moment

Event by event

7 hail, 5 thunderstorm wind. Local standard time, as filed.

Hail, Banner

When
July 26, 3:22 PM MST to 3:24 PM MST
Where
Banner County, 15.45 mi W of Harrisburg
Measured
1 in hail
Reported by
Public
Coordinates
41.532, -104.038

Quarter size hail was reported 15 miles west of Harrisburg.

Hail, Scotts Bluff

When
July 26, 4:38 PM MST to 4:41 PM MST
Where
Scotts Bluff County, 1 mi E of Morrill
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
41.960, -103.910

Quarter to half dollar size hail was reported a mile east of Morrill.

Hail, Scotts Bluff

When
July 26, 4:41 PM MST to 4:44 PM MST
Where
Scotts Bluff County, Morrill
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.960, -103.930

Quarter size hail was reported at Morrill.

Thunderstorm Wind, Scotts Bluff

When
July 26, 5:25 PM MST to 5:28 PM MST
Where
Scotts Bluff County, Lake Minatare
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.930, -103.490

Estimated 60 mph wind gusts were reported at Lake Minatare.

Thunderstorm Wind, Dawes

When
July 26, 5:55 PM MST to 5:57 PM MST
Where
Dawes County, 9 mi NE of Chadron
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.922, -102.874

Estimated 60 mph wind gusts were reported nine miles northeast of Chadron.

Hail, Dawes

When
July 26, 5:56 PM MST to 6:00 PM MST
Where
Dawes County, 4 mi W of Chadron
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.830, -103.079

Quarter size hail was reported four miles west of Chadron.

Hail, Dawes

When
July 26, 6:15 PM MST to 6:20 PM MST
Where
Dawes County, 5 mi E of Chadron
Measured
1.75 in hail
Reported by
Public
Coordinates
42.830, -102.901

Marble to golf ball size hail was reported five miles east of Chadron.

Thunderstorm Wind, Dawes

When
July 26, 6:15 PM MST to 6:20 PM MST
Where
Dawes County, 5 mi E of Chadron
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
42.830, -102.901

Estimated 65 mph wind gusts were reported five miles east of Chadron.

Thunderstorm Wind, Dawes

When
July 26, 6:22 PM MST
Where
Dawes County, 7 mi S of Chadron
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
42.729, -103.000

A mesonet sensor seven miles south of Chadron measured a peak wind gust of 65 mph.

Thunderstorm Wind, Dawes

When
July 26, 6:27 PM MST to 6:30 PM MST
Where
Dawes County, 10 mi SE of Chadron
Measured
55 kt (63 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.728, -102.861

Estimated 60 to 65 mph wind gusts were reported 10 miles southeast of Chadron.

Hail, Box Butte

When
July 26, 6:45 PM MST to 6:48 PM MST
Where
Box Butte County, 84.26 mi NE of Harrisburg
Measured
1.5 in hail
Reported by
Public
Coordinates
42.550, -102.800

Ping pong ball size hail was reported seven miles southwest of Hay Springs.

Hail, Box Butte

When
July 26, 7:35 PM MST to 7:38 PM MST
Where
Box Butte County, Berea
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.210, -102.980

Quarter size hail was reported at Berea.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2016Every state in 2016This day in weather historyWarnings in Nebraska, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 654056, 654059, 654060, 654067, 654069, 654109, 654110, 654112, 654117, 654120, 654128, 654121.